Alert archive / Nebraska / Red Flag Warnings in 2009

Red Flag Warning 5, NWS North Platte, NE

March 16, 200926 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 16, 2009, 2:50 AM MDT for 26 counties in Nebraska. It took effect at Mar 16, 2009, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2009, 2:50 AM MDT (08:50 UTC)
In effect from
Mar 16, 2009, 10:00 AM MDT
Expired
Mar 16, 2009, 6:32 PM MDT
In force
9 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3964 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KLBF 160850
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 AM CDT MON MAR 16 2009

MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 10 TO 20 PERCENT OVER
WESTERN AND NORTH CENTRAL NEBRASKA TODAY. WEST TO SOUTHWEST WINDS
AT 10 TO 20 MPH WITH GUSTS TO AROUND 30 MPH ARE EXPECTED.

NEZ204-206-208-210-219-170100-
/O.UPG.KLBF.FW.A.0003.090316T1700Z-090317T0100Z/
/O.NEW.KLBF.FW.W.0005.090316T1600Z-090317T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-FRENCHMAN BASIN-LOESS PLAINS-
350 AM CDT MON MAR 16 2009 /250 AM MDT MON MAR 16 2009/

...RED FLAG WARNING IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING FOR LOW RH AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM CDT /10 AM MDT/ THIS
MORNING TO 8 PM CDT /7 PM MDT/ THIS EVENING. THE FIRE WEATHER
WATCH IS NO LONGER IN EFFECT. 

WEST TO SOUTHWESTERLY WINDS OF 10 TO 20 MPH WITH GUSTS TO AROUND
30 MPH COMBINED WITH LOW RELATIVE HUMIDITIES AND DRY CONDITIONS
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WILL CREATE DANGEROUS
FIRE WEATHER CONDITIONS TODAY. GRASS FIRES THAT DEVELOP WILL
SPREAD QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

NEZ209-170100-
/O.NEW.KLBF.FW.W.0005.090316T1600Z-090317T0100Z/
LOUP RIVERS BASIN-
350 AM CDT MON MAR 16 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM CDT
THIS EVENING FOR LOW RH AND GUSTY WINDS...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
CDT THIS EVENING. 

WEST TO SOUTHWESTERLY WINDS OF 10 TO 20 MPH WITH GUSTS TO AROUND
30 MPH COMBINED WITH LOW RELATIVE HUMIDITIES AND DRY CONDITIONS
ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WILL CREATE DANGEROUS
FIRE WEATHER CONDITIONS TODAY. GRASS FIRES THAT DEVELOP WILL
SPREAD QUICKLY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
POWER
2 follow-up statements
000 
WWUS83 KLBF 162019
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
319 PM CDT MON MAR 16 2009

MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 10 TO 20 PERCENT OVER
WESTERN AND NORTH CENTRAL NEBRASKA TODAY. WEST TO SOUTHWEST WINDS
AT 10 TO 20 MPH WITH GUSTS TO AROUND 30 MPH ARE EXPECTED.

NEZ204-206-208>210-219-170100-
/O.CON.KLBF.FW.W.0005.000000T0000Z-090317T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-LOUP RIVERS BASIN-
FRENCHMAN BASIN-LOESS PLAINS-
319 PM CDT MON MAR 16 2009 /219 PM MDT MON MAR 16 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING. 

A COMBINATION OF RELATIVE HUMIDITIES BETWEEN 10 AND 20 PERCENT AND GUSTY
WESTERLY WINDS TO 30 MPH...WILL CONTINUE TO CREATE DANGEROUS FIRE
CONDITIONS THROUGH SUNSET. GRASS FIRES WHICH MAY DEVELOP WILL HAVE THE
POTENTIAL TO SPREAD VERY QUICKLY. DECREASING TEMPERATURES THIS
EVENING...WILL ALLOW RELATIVE HUMIDITIES TO RECOVER TO 30 TO 50
PERCENT BY MIDNIGHT...DECREASING FIRE DANGER AFTER SUNDOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

BUTTLER
000 
WWUS83 KLBF 170032
RFWLBF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTH PLATTE NE
732 PM CDT MON MAR 16 2009

NEZ204-206-208>210-219-170145-
/O.CAN.KLBF.FW.W.0005.000000T0000Z-090317T0100Z/
EASTERN PANHANDLE/CRESCENT LAKE NWR-
SANDHILLS/VALENTINE NWR/NEBRASKA NATIONAL FOREST/
SAMUEL R MCKELVIE NATIONAL FOREST-
NIOBRARA VALLEY/FORT NIOBRARA NWR-LOUP RIVERS BASIN-
FRENCHMAN BASIN-LOESS PLAINS-
732 PM CDT MON MAR 16 2009 /632 PM MDT MON MAR 16 2009/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS CANCELLED THE
RED FLAG WARNING. 

WINDS HAVE DIMINISHED BELOW 15 MPH AND HUMIDITY WILL CONTINUE TO
RISE THIS EVENING. THE RISK OF DANGEROUS FIRE CONDITIONS HAS ENDED.

$$

CDC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 16, 2:04 AM MDT, 46 minutes earlier.

Area forecast discussion, Mar 16, 2:04 AM MDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 AM CDT MON MAR 16 2009

.DISCUSSION...
GOES WATER VAPOR SHOWING LARGE VORTEX SPINNING OVER GULF OF AK INTO
COAST OF CANADA. STRONG JET UNDERCUTTING THIS LOW AND MOVING ACROSS
NORTHERN ROCKIES...MOST LIKELY AIDING IN DOWNSLOPE WIND EVENT ACROSS
CENTRAL MONTANA THIS MORNING. PLENTY OF ENERGY ROTATING AROUND LOW
AND FIRST BATCH LOOKS TO BE MOVING ACROSS SOUTHERN ALTA. ASSOC SFC
LOW MOVING JUST AHEAD OF THIS FEATURE WITH SFC TROF EXTENDING ALONG
LEE OF ROCKIES AND LEFT OVER DRY LINE TYPE FEATURE LAYING ACROSS
WESTERN SANDHILLS INTO NE COLORADO. DEW POINTS REMAIN IN THE TEENS
TO SINGLE DIGITS ALONG AND WEST FOF THIS FEATURE AND SETTING THE
STAGE FOR ANOTHER HIGH FIRE DANGER DAY THIS AFTERNOON. TEMPS
EXPECTED TO REACH WELL INTO THE 70S TODAY AS WARM AIR MOVES INTO
HIGH PLAINS UNDER ZONAL FLOW. WESTERLY WINDS THROUGH DEEP LAYER OF
PROFILE AND STEEP LAPSE RATES SHOULD ALLOW FOR WIND GUSTS TO ALSO
REACH NEAR 25 MPH MARK AND COMBINE WITH SINGLE DIGIT TO LOWER TEEN
RH LEVELS TO CREATE CRITICAL FIRE WEATHER CONDITIONS. JET AND ENERGY
ACROSS THE CONUS BORDER LOOKS TO WRAP UP INTO FAIRLY STRONG CYCLONE
ACROSS WESTERN H.BAY AND TAP INTO SOME OF THE COLDER AIR ACROSS
HIGHER LATTITUDES. THE ARRIVAL OF THIS COLD AIR WITH FRONT ON
TUESDAY SEEMS TO BE THE STICKING POINT OF THIS FORECAST. NAM/GFS
QUITE DIFFERENT ON AMOUNT OF COLD AIR LEAKING SOUTHWARD ON TUESDAY.
NAM USUALLY HANDLES THE COLD AIR BETTER BUT MOST OTHER GUIDANCE KEEP
LOW PRESSURE ACROSS WESTERN NEBRASKA AND KEEPS BULK OF THE COLDER
AIR FROM MOVING SOUTHWARD UNTIL LATE. THEREFORE CONTINUED TO USE A
BLEND OF GUIDANCE WHICH WAS NEAR CURRENT FORECAST. ADDED ISO RW TO
THE NORTH WITH TAIL END OF WAVE MOVING ACROSS AND SFC FRONT AT SFC.
BUFKIT PROFILE HOWEVER SHOW VIRGA/SPRINKLES EVENT WITH VERY DRY LOW
LAYERS. COOLER WED WITH NW FLOW BACKING COLD AIR INTO THE PLAINS.
SHOULD BE SHORT LIVED AS RIDGE SETS UP AGAIN ACROSS ROCKIES ON THURS
AND WARMING TREND ON TAP THROUGH WEEKEND.

&&

.AVIATION...
VFR CONDITIONS...PARTLY CLOUDY SKIES WILL CONTINUE OVER WESTERN AND
NORTH CENTRAL NEBRASKA FOR THE NEXT 24 HRS.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES OF 10 TO 15 PERCENT ARE EXPECTED OVER THE ENTIRE
CWA THIS AFTERNOON AS TEMPERATURES CLIMB INTO THE 70S. WEST TO
SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUSTS TO AROUND 30 MPH WILL
CREATE HAZARDOUS FIRE WEATHER CONDITIONS. WILL ISSUE RED FLAG
WARNING FROM 16Z TO 1Z FOR ALL OF CWA.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA 16Z-01Z.

&&

13/POWER
Hazardous weather outlook, Mar 15, 11:10 AM MDT, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1210 PM CDT SUN MAR 15 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-161030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1210 PM CDT SUN MAR 15 2009 /1110 AM MDT SUN MAR 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WESTERLY WINDS OF 10 TOP 20 MPH...COMBINED WITH AFTERNOON RELATIVE
HUMIDITIES OF AROUND 15 PERCENT...WILL PROVIDE NEAR EXTREME FIRE
DANGER TODAY OVER THE EASTERN NEBRASKA PANHANDLE AND FAR WESTERN
NEBRASKA. AT THIS TIME...THE MAIN AREA OF CONCERN IS WEST OF
HIGHWAY 61 FROM MERRIMAN TO IMPERIAL. ANY GRASS FIRES WHICH DO
START...HAVE THE POTENTIAL TO SPREAD QUICKLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

FAVORABLE CONDITIONS FOR EXTREME FIRE DANGER WILL CONTINUE OVER
MOST OF WESTERN AND NORTH CENTRAL NEBRASKA ON MONDAY. AFTERNOON
HIGHS WILL BE IN THE 70S WITH MINIMUM AFTERNOON RELATIVE
HUMIDITIES OF 10 TO 20 PERCENT. WESTERLY WINDS OF 15 TO 25 MPH
DURING THE AFTERNOON HOURS WILL SPREAD FIRES QUICKLY.

AFTER MONDAY...COOLER TEMPERATURES WILL ARRIVE REDUCING FIRE
DANGER. BY THE END OF THE WEEK...TEMPERATURES WILL RISE AGAIN INTO
THE 70S...HOWEVER LOW LEVEL MOISTURE IS EXPECTED WITH THE
WARM UP...SO FIRE DANGER WILL BE MINIMIZED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

Nearby

Red Flag Warnings in Nebraska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.